HEALTH RESEARCH ALLIANCE MEMBERS MEETING

October 6-7, 2022



Hosted by the Simons Foundation

All sessions will be held at the Simons Foundation (160 5th Ave, New York)

| October 6 Thursday | |
|-------------------------------------|-----------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------|
| 8:30-10:00AM | Breakfast and Networking (Including first time attendee meet and greet) |
| 10:00 - 10:45AM (45min) | Welcome to the Members Meeting Maryrose Franko, PhD Executive Director Health Research Alliance |
| | Welcome to the Simons Foundation David Spergel, PhD President Simons Foundation |
| | Kelsey Martin, MD, PhD Director, SFARI Director, Simons Foundation Neuroscience Collaborations |
| 10:45AM - 12:15PM (90min) | Approaches to Streamline Research Impact Evaluation Through Online Tools How can organizations measure and understand the impact of their research programs? What can online tools offer to automate or streamline evaluation processes to provide insights into research investments? In this session, we hope to fill HRA Members' toolboxes with options (including free and subscription-based tools) for nimble research impact analysis. From perspectives on how the NIH measures impact and develops publicly available tools, to using ORCID to track grantee outputs, to other ways in which HRA member organizations measure and assess impact, we will learn about evaluation and tools that can help members to automate or streamline their processes. |
| | Moderators Orna Ehrlich, MPH Vice President, Strategic Impact Crohn's & Colitis Foundation |
| | Kevin Sia, PhD Medical Research Program Officer Doris Duke Charitable Foundation |
| | Presenters George Santangelo, PhD Director, Office of Portfolio Analysis Office of the Director National Institutes of Health |
| | Gary McDowell, PhD CEO and Founder Lightoller |
| | Jennifer Brummet, PhD Manager, Research American Epilepsy Society |
| | Jennifer Mortensen, PhD Research Outcomes Manager American Heart Association |
| 12:15 - 1:30PM (75min) | Lunch |

October 6 | Thursday (continued)

| 1:30 - 2:15PM | Host Session: Best Practices in Implementing a Grants Management System |
|---------------|---------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------|
| (45min) | Grants management systems have evolved from platforms that simply manage, store and report |
| | on grant making data to solutions that grant management professionals and program staff can use to streamline workflows, analyze processes, and shed light on bottlenecks, gaps in funding and |
| | more. |
| | In this session, the Simons Foundation will share their journey on implementing a new grants |

In this session, the Simons Foundation will share their journey on implementing a new grants management system, SmartSimple, and their decision to make the leap from simply managing grants to streamlining processes and improving efficiencies in all phases of grants management. You will learn about their requirements gathering process and actions they took to reduce the burden on program staff and applicants; lessons learned from stakeholder testing; the evolution of 'Minimum Viable Product' (MVP); and, best of all, get a sneak peak into their new system, the Simons Award Manager (SAM).

Presenter

Kori Smith

Break

Project Manager | Simons Foundation

2:15 - 3:15PM **Community Breakout**

Location: Main Auditorium

Introduction to HRA's Grants Administration Handbook

3:15 - 3:30PM

(15min)

(60min)

3:30 - 5:00PM A Behind the Scenes View on Strategic Planning and Program Development

(90min)

HRA members are a wealth of information about developing innovative and strategic funding programs to advance biomedical sciences. This session will highlight the behind the scenes of the strategic planning / development process for innovative new programs. Our speaker and panelists will explain how the need for new programs was identified, what led to the program's inception, how program goals were set, and the lessons learned. The discussion will also include how success of the programs at addressing the original needs will be evaluated. Diverse program types will be covered, including a postdoctoral fellows program with an emphasis on fostering faculty committed to advancing diversity, excellence, and inclusion; an early career program with an emphasis on innovation; an internal biotech incubator; a national conference; and a centers of excellence program.

Moderator

Kevin Moses, PhD

Senior Program Director | W. M. Keck Foundation

Presenters

Leslie Vosshall, PhD

Vice President and Chief Scientific Officer | Howard Hughes Medical Institute

Elise Hoover, MPH

Senior Director of Research | PKD Foundation

Sharon Hesterlee, PhD

Chief Research Officer | Muscular Dystrophy Association

Tina Ta, MS Grants Officer | Health Resources in Action

5:00 - 7:00PM **Reception** (includes heavy hors d'oeuvres) Simons Foundation

use

October 7 | Friday

8:30 - 9:15AM Breakfast Service (45min)

9:15 - 10:30AM

Community Breakouts

(75min)

Venture Philanthropy

Location: 3rd Floor, MPR Room

- Joint Misconduct & Ethics and Research Workforce & Early Career Location: Promenade
- Networking Location: 3rd Floor, PDR Room

10:30AM-12:00PMCan Redacting Grant Applicant Identifiers ("Blinding") Reduce Bias in Peer
Review?(90min)Review?

As funding agencies, we have a responsibility to reduce bias in the peer review process to allow for equitable and inclusive allocation of grant funding. One potential mechanism for reducing institutional, gender, racial/ethnic, and career stage biases is the redaction of identifying personal information (blinding) during peer review. This session will feature speakers from HRA member institutions who have previously or are currently utilizing blinding in their peer review processes. This may include training applicants to blind their applications prior to submission, administratively anonymizing proposals after submission (manually or with the assistance of grants management software), or a combined approach. We will examine the benefits and challenges of these approaches, as well as look at how blinding at various stages of the peer review process (i.e. LOI, full application, final funding determination) impacts the overall reduction of bias.

Moderator

Rachel Cruthirds

Research Pre-Award Manager | American Heart Association

Presenters

Stacy Cloud

President | Donaghue Medical Research Foundation

Anne Hultgren, PhD

Executive Director | The Arnold and Mabel Beckman Foundation

Kristin Eldon Whylly, MSc

Senior Program Manager | Change Management Lead | Templeton World Charity Foundation

Adam Pieczonka, MBA

Executive Chair | 1907 Foundation

12:00 - 1:15PM

M Community Breakout over Lunch

DEI

•

(75min)

- Location: Promenade
- Networking Location: 3rd Floor, PDR Room

I:15 - 2:30PMStrategies to Increase Diversity and Representation in Research and Medical
Careers(75min)Careers

The DEI session at the Spring 2022 HRA members meeting focused on programs that organizations and institutions have used to promote mentoring and career development of minority scholars in academia, government, and nonprofit organizations. We are following this up by looking at institutions that have implemented programs that have trained and advanced minority students and scholars at the high school/undergraduate, graduate/medical school, and postdoctoral/faculty level. This session will feature a speaker from academia that has created a

October 7 | Friday (continued)

1:15 - 2:30PM

(75min)

benchmark program for training postdoctoral fellows to get faculty positions and representatives from two HRA member organizations. These speakers will talk about the steps needed to implement these programs, how their programs were funded, how many scholars have been supported, how many have advanced, best practices learned, and things that HRA member organizations should consider if they are seeking to not just provide funding for minority researchers, but to also equip them with the tools to also excel and advance. The outputs may be something that is scalable to organizations of different sizes and will help member organizations understand what is needed to promote/enhance/strengthen their DEI programs and initiatives.

Moderator

Eugene Manley, Jr, PhD

Director, STEM Workforce Initiatives | LUNGevity

Presenters

Donathan Brown, PhD

Assistant Provost & Assistant Vice President | Associate Professor Division of Diversity and Inclusion | Office of Faculty Diversity and Recruitment Rochester Institute of Technology

Sindy Escobar Alvarez, PhD

Medical Research Program Director | Doris Duke Charitable Foundation

Natalie Holloway

Senior Program Manager, Professional Development | American Society of Clinical Oncology

For all meeting related documents such as

speaker bios, in-person attendee list, pre-reading materials please go to the October Members Meeting page:



To ask questions during each session please use this Slido QR code



Community Breakout Descriptions

Introduction to HRA's Grants Administration Handbook (Thursday October 6, 2022, 2:15 - 3:15PM) Main Auditorium

Part of HRA's strategic plan was to create a grantmaking handbook specifically targeted for use by its members—health research funders. Handbooks exist for grantmakers, but none specifically outline the various complexities and considerations of biomedical research funding, and with this handbook HRA aims to fill that gap. The majority of the information in the handbook is from the pre-existing resources on HRA's website and listserv as well as the knowledge, content, and feedback from member organizations. It will be a dynamic, living resource for HRA members of all career levels to utilize, and will be updated periodically to reflect current best practices and information. This breakout session will provide an opportunity for all members to view and give feedback on this work in progress, as well as to gather additional information. It is highly recommend that you check out the handbook in advance of the session, which can be found on the HRA website <u>here</u>.

Joint Misconduct & Ethics and Research Workforce & Early Career Communities

(Friday October 7, 2022, 9:15 - 10:30AM) Promenade

The Misconduct & Ethics and Research Workforce & Early Career Communities will be hosting a joint breakout session using an "Open Mic" format to discuss strategies that HRA members are using to prevent or respond to grantee ethical misconduct (such as harassment, bullying, or toxic workplace environments). We welcome all who want to learn AND share on these topics. Using the open mic format we will raise topics and invite individuals up to share policies and experiences around that topic. Please note that these are informal BRIEF presentations with no slides. We are particularly interested for individuals to share not only their organizational policies and procedures but also their real life experience in enforcing them (challenges and successes). Additionally, early-career researchers can be particularly impacted by bullying and toxic environments. We are interested in hearing about instances where your organization responded to or managed a situation for those early in their careers. Due to the sensitive nature of this discussion, individuals should refrain from including identifying details about particular situations. This session will not be recorded or streamed.

Topics we will be discussing include:

- If and how grantees (or members of grantees' labs) let funders know about instances of harassment, bullying, or toxic workplace environments
- Reporting requirements or policies for institutions to let a funder know about an accusation, investigation, or finding involving a grantee
- Policies to prevent/respond to misconduct at scientific and/or grantee conferences

Venture Philanthropy (Friday October 7, 2022, 9:15 - 10:30AM) 3rd Floor, MPR Room

This breakout session will be the next installment in our series on Venture Philanthropy. This will be a very informal discussion, so please come prepared to (1) ask questions of colleagues who have gone down this path and (2) be ready to share your own organization's experiences - the good, the bad, and the ugly! The conversation will explore things to consider before taking on venture philanthropy, keys for success, pitfalls and traps along the way. We'll also address questions that we didn't have time to tackle in earlier discussions. So please join this breakout to learn more about venture philanthropy from your HRA colleagues!

DEI Community (Friday October 7, 2022, 12:00 - 1:15PM) Promenade

The DEI community will come together to provide an overview of our progress over the past few years, highlight current and ongoing initiatives and brainstorm future areas of need for us to focus on. Specifically, we will highlight the key take-home messages and recommendations made in our recent commentary, and provide updates on the Inclusive Grantmaking Initiative (IGI) and the Bias Reduction Training module. Finally, we will work together to discuss our priorities and topics that need to be addressed in the years to come.